Oregon, 2011

High Wind in Oregon, January 16 to 17, 2011

January 16 to 17, 2011 · NWS MFR · 1 event in 1 county or zone

An incoming cold front brought strong winds to the Summer Lake area of Lake County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

An incoming cold front brought strong winds to the Summer Lake area of Lake County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 16, 8:12 AM PST, 4 hours 26 minutes earlier.

Area forecast discussion, Jan 16, 8:12 AM PST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
812 AM PST SUN JAN 16 2011

.DISCUSSION...16/12Z NAM IN. 16/12Z GFS IN THROUGH 72HR.

THE PACIFIC NORTHWEST IS IN THE MIDST OF A HEAVY RAIN EVENT WITH A
RIDGE AXIS SITTING JUST OFFSHORE. STRANGE AT FIRST GLANCE...BUT IT
IS A FLAT RIDGE WITH STRONG SHORT WAVES RIDING THE JET INTO THE
CASCADES. THE RIDGING IS KEEPING THE HEAVIEST RAIN TO THE NORTH OF
THE MEDFORD CWA...BUT IT IS ALSO KEEPING THE SNOW LEVELS VERY
HIGH. A NUMBER OF RIVERS IN THE AREA ARE FORECAST TO RISE
SIGNIFICANTLY...BUT NO MAIN STEM FLOODING IS EXPECTED AT THIS
TIME. HOWEVER...AN URBAN AND SMALL STREAM FLOOD ADVISORY IS IN
EFFECT FOR ALL OF THE WEST SIDE COUNTIES FOR SMALLER SCALE
FLOODING.

AT THIS TIME IT LOOKS LIKE THE LAST OF THE STRONG SHORT WAVES IS
NOW MOVING ONSHORE. THE 16/12Z NAM AND GFS RUNS INDICATES THAT ONE
MORE SHORT WAVE WILL MOVE IN...BRINGING ONE MORE ROUND OF HEAVY
PRECIPITATION THIS AFTERNOON...BUT DON'T SEE IT ON THE SATELLITE
IMAGERY AT THIS TIME. THE CURRENT QPF FORECAST THROUGH THIS
EVENING IS ANOTHER 2 TO 4 INCHES IN THE COASTAL RANGE...UP TO 2
INCHES IN THE SOUTHERN OREGON CASCADE FOOTHILLS AND CASCADES...AND
GENERALLY UP TO 1 INCH ELSEWHERE. THIS LOOKS LIKE A WORST CASE
SCENARIO. SNOW LEVELS ARE WAY UP THERE...THE 16/12Z MFR SOUNDING
INDICATES THAT IT IS AROUND 10000 FEET.

ANOTHER CONCERN IS GUSTY WESTERLY WINDS IN NORTHERN LAKE COUNTY.
WINDS NEAR SUMMER LAKE ARE GUSTING TO 52 MPH AT THIS TIME. A WIND
ADVISORY IS IN EFFECT STARTING AT 4 PM...BUT WILL MOVE UP THE
STARTING TIME TO THIS MORNING.

ONCE THAT SHORT WAVE MOVES INLAND...IF IT MOVES IN...THE OFFSHORE
RIDGE WILL BUILD UP MORE STRONGLY...AND THAT WILL FORCE THE STORM
TRACK TO THE NORTH OF THE MEDFORD CWA. SO...THE RAIN WILL DIMINISH
THIS EVENING WITH THE WAVE...OR THIS AFTERNOON WITHOUT IT.

SHORT WAVES RIDING OVER THE TOP OF THE STRENGTHENED RIDGE WILL BE
MUCH WEAKER. SO...AFTER THIS EVENING...THERE WILL BE PERIODS OF
LIGHT PRECIPITATION LATE TONIGHT AND MONDAY MORNING...THEN AGAIN
TUESDAY AFTERNOON THROUGH TUESDAY NIGHT. THIS TIMETABLE MAY CHANGE
DEPENDING ON THE TIMING OF THE WAVES.

AFTER THAT...DRY WEATHER IS EXPECTED FOR MOST OF THE REST OF THE
WEEK UNTIL THE OFFSHORE RIDGE BREAKS DOWN. AT THIS TIME THAT LOOKS
LIKE IT WILL OCCUR FRIDAY...AND IT WILL BE A LIGHT RAIN EVENT.

&&

.AVIATION...CEILINGS ARE ALL OVER THE PLACE THIS MORNING...BUT
OVERALL AREAS OF IFR CIGS WITH HIGHER TERRAIN OBSCURED WILL
IMPROVE TO MVFR CIGS THIS AFTERNOON. STEADY PRECIPITATION WILL
CHANGE TO SHOWERS TONIGHT BUT THE MIX OF MVFR AND IFR CONDITIONS
WILL CONTINUE WITH LOW CLOUDS AND PATCHES OF VALLEY FOG INTO
MONDAY MORNING.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS
        UNTIL 10 PM PST TUESDAY FOR PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 1 AM PST MONDAY FOR PZZ370.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 1 AM PST MONDAY FOR PZZ350.

15/15/15
Hazardous weather outlook, Jan 16, 10:50 AM PST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
1050 AM PST SUN JAN 16 2011

ORZ031-170115-
CENTRAL AND EASTERN LAKE COUNTY-
1050 AM PST SUN JAN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 4 PM PST MONDAY. PLEASE SEE
LATEST ADVISORY MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST MONDAY. NO
OTHER SIGNIFICANT WEATHER IS EXPECTED DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ021>026-170115-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
1050 AM PST SUN JAN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

AN URBAN AND SMALL STREAM FLOOD ADVISORY FOR RAIN AND MELTING SNOW
IS IN EFFECT UNTIL 445 PM PST SUNDAY. MODERATE TO HEAVY RAIN
CONTINUES THROUGHOUT SOUTHERN OREGON AND IS EXPECTED TO PERSIST
THROUGH THE DAY. SOME MINOR FLOODING AND WATER COVERED ROADWAYS
HAVE ALREADY BEEN REPORTED. PLEASE SEE LATEST ADVISORY MESSAGE FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AS THE RAIN TAPERS OFF MONDAY, WATER LEVELS WILL BEGIN TO FALL. A PERIOD
OF DRY WEATHER IS EXPECTED TO MOVE IN TUESDAY AND PERSIST THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OTTENWELLER

In the hours before

Local storm report, Jan 16, 9:34 AM PST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
934 AM PST SUN JAN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 AM     HEAVY RAIN       2 N COOS BAY            43.41N 124.22W
01/16/2011  M2.25 INCH       COOS               OR   TRAINED SPOTTER

            24HR

&&

MOTTENWE
Local storm report, Jan 16, 9:40 AM PST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
940 AM PST SUN JAN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     HEAVY RAIN       2 NNW SITKUM            43.18N 123.87W
01/16/2011  M2.50 INCH       COOS               OR   TRAINED SPOTTER

            16 HOUR TOTAL ENDING AT 0920 PST.

&&

STOCKTON
Local storm report, Jan 16, 9:49 AM PST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
949 AM PST SUN JAN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 AM     HEAVY RAIN       4 SE HARBOR             42.00N 124.20W
01/16/2011  M2.70 INCH       CURRY              OR   TRAINED SPOTTER

            24HR

&&

MOTTENWE
Local storm report, Jan 16, 10:09 AM PST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1009 AM PST SUN JAN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 AM     HEAVY RAIN       8 NNE POWERS            42.99N 124.01W
01/16/2011  M1.67 INCH       COOS               OR   TRAINED SPOTTER

            5PM 15 DEC-7AM 16 DEC

&&

MOTTENWE
Local storm report, Jan 16, 10:49 AM PST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1049 AM PST SUN JAN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 AM     HEAVY RAIN       10 NW TILLER            43.04N 123.07W
01/16/2011  M1.92 INCH       DOUGLAS            OR   TRAINED SPOTTER

            24HRS

&&

MOTTENWE
Local storm report, Jan 16, 12:13 PM PST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1213 PM PST SUN JAN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 AM     HEAVY RAIN       N LANGLOIS              42.93N 124.45W
01/16/2011  M3.01 INCH       CURRY              OR   TRAINED SPOTTER

            24HR

&&

MOTTENWE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central & Eastern Lake County

When
January 16, 12:38 PM PST to January 17, 6:38 AM PST
Where
Central & Eastern Lake County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
RAWS
Coordinates
42.793, -120.387 (the zone’s center; the record gives no point)

The Summer Lake RAWS recorded wind gusts exceeding 57 mph from 16/1238 PST until 17/0638 PST except for one observation. The peak gust was 75 mph, recorded at 16/1438 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268053.